Ohio, 2023

Flash Flooding and Hail in Ohio, July 18, 2023

July 18, 2023 · NWS ILN · 23 events in 8 counties and zones

Scattered thunderstorms developed along a boundary that had stalled across the the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$143,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered thunderstorms developed along a boundary that had stalled across the the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 18, 2:35 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 18, 2:35 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
335 PM EDT Tue Jul 18 2023

.SYNOPSIS...
Scattered showers and thunderstorms are possible each afternoon
through Thursday ahead of an approaching cold front. Dry weather
returns for most locations Friday through the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A MCS will continue marching southeast across southern Illinois,
southern Indiana, and western Kentucky this afternoon/evening. While
the MCS stays well to the southwest of the area, a shortwave
associated with the MCS may help induce some convection this
afternoon/evening near and south of the Ohio River where some
instability is present. A few storms may have potential to become
strong to severe since effective shear over 30 knots. SPC
mesoanalysis also indicates DCAPE values could approach 1000 J/kg
which means downdraft potential exists. Any afternoon convection
that does form is expected to dissipate in coverage and intensity
after sunset.

The forecast overnight also presents some challenges based on the
conditional chance of convection late this afternoon. The current
forecast reflects some convection occurring along and south of the
Ohio River which helps increase dew points and low level moisture
overnight. Increased moisture is expected to to aid low cloud
development and perhaps some mist/fog late overnight. Forecast lows
are near 60 north of I-70 and near 70 along and south of the Ohio
River. If convection does not occur this afternoon, skies may remain
a bit clearer and conditions could remain less saturated.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
The area remains between systems on Wednesday with almost no
appreciable pressure gradient over the Ohio Valley.
Westerly/northwesterly upper flow persists along with the stalled
dew point gradient that has helped focus showers and storms the past
few days. Despite a fairly persistent synoptic pattern, less
convection is forecast on Wednesday because of a strong CAP caused
by a combo of lower surface temperatures/dewpoints and warmer 800-
700 hPa temperatures. Any chance at any showers and storms will
likely be south of I-70 during the afternoon where instability could
grow. Forecast highs are in the middle 80s under a mix of sun and
clouds.

Any diurnal convection from Wednesday afternoon should dissipate
Wednesday night. Lows stay warmer south of I-70 where the dew point
remains elevated. Some patchy river valley fog is possible since dew
point depressions should be small. Any precipitation associated with
a possible MCS overnight should stay southwest where instability is
greatest.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Substantial questions are in place at the start of the period. It
appears that a short wave will be moving across the region on
Thursday morning, possibly convectively related as part of a remnant
MCS. This could result in a fair bit of cloud cover and some general
subsidence in its wake during the afternoon which obviously would
affect the potential for convection during peak heating. How much
recovery will occur and how quickly will be important to how things
play out. If recovery is delayed, it may still be that convection
would occur but just go late into the evening. Still expect an
unstable and sheared environment to be in place, so the potential
for severe is still there, although with low confidence on how that
evolves.

High pressure will start to build in Friday and persist through the
weekend. This will bring a slightly cooler and less humid airmass. A
short wave dropping down through northwest flow aloft will bring the
next chance of showers and storms on Monday, likely followed by
drier conditions once again for Tuesday.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
The isolated showers and thunderstorms from this morning have
weakened and given way to dry conditions across the sites. VFR
conditions are being observed at most locations early this
afternoon though some MVFR ceilings continue to linger. For the
rest of the afternoon and evening, VFR conditions are likely to
persist at most sites outside of a few showers and storms near
the Ohio River. Any shower and storm activity dies off after
0200z. MVFR ceilings may develop south of I-70 late overnight
where low level moisture is greatest. MVFR, and some isolated
IFR, visibilities may accompany lowered ceilings before 1200z.
MVFR ceilings/visibilities improve back to VFR late Wednesday
morning after 1300z.

Weak westerly flow persists this afternoon and evening before
becoming light and variable for the rest of the TAF period.

OUTLOOK...Thunderstorms possible at times Wednesday into
Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...
AVIATION...Campbell
Hazardous weather outlook, Jul 18, 3:03 AM EST, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 AM EDT Tue Jul 18 2023

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
190815-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
403 AM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected on Thursday. Some storms may be strong to
severe with the primary severe weather threats damaging winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-190815-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
403 AM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. A
few strong to severe storms are possible with the primary severe
weather threats damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are expected on Thursday. Some storms may be strong to
severe with the primary severe weather threats damaging winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 18, 11:01 AM EST, 4 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1201 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Tstm Wnd Dmg     2 N Jacksonburg         39.57N 84.50W
07/17/2023                   Preble             OH   Law Enforcement

            Large tree down near Shul Road and Route
            122.

&&

JDR
Local storm report, Jul 18, 11:07 AM EST, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1207 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0913 PM     Tstm Wnd Dmg     4 NW Wilmington         39.48N 83.88W
07/17/2023                   Clinton            OH   Law Enforcement

            Large tree down on Anderson Road.

&&

JDR
Local storm report, Jul 18, 11:23 AM EST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1223 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     Tstm Wnd Dmg     Brookville              39.84N 84.41W
07/17/2023                   Montgomery         OH   Law Enforcement

            large tree down - time estimated from radar.

&&
Local storm report, Jul 18, 11:29 AM EST, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1229 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     Tstm Wnd Dmg     2 SSW Woodbourne-Hyde P 39.63N 84.19W
07/17/2023                   Montgomery         OH   Law Enforcement

            five trees down in Washington Twp.

&&
Local storm report, Jul 18, 11:34 AM EST, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
1234 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Tstm Wnd Dmg     6 WSW Kingston          39.44N 83.01W
07/17/2023                   Ross               OH   Law Enforcement

            Several tree limbs down.

&&

JDR
Local storm report, Jul 18, 1:47 PM EST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
247 PM EDT Tue Jul 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     Tstm Wnd Dmg     2 SW Carlisle           39.56N 84.34W
07/17/2023                   Warren             OH   Public

            Roof damage to house on 7300 block of Timber
            Wolf Drive. Photo verified. Time estimated
            from RADAR.

&&

JEG

The radar

The Cincinnati radar (KILN), 17 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 6 hail, 5 flash flood. Local standard time, as filed.

Hail, Warren

When
July 18, 3:21 PM EST to 3:23 PM EST
Where
Warren County, 4.18 mi N of Middleboro
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.410, -84.020

Thunderstorm Wind, Clinton

When
July 18, 3:27 PM EST to 3:29 PM EST
Where
Clinton County, 0.53 mi E of New Vienna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.320, -83.690

Several large branches were downed.

Hail, Clinton

When
July 18, 3:28 PM EST to 3:30 PM EST
Where
Clinton County, 0.53 mi E of New Vienna
Measured
1.5 in hail
Reported by
Public
Coordinates
39.320, -83.690

Hail, Warren

When
July 18, 3:29 PM EST to 3:31 PM EST
Where
Warren County, 4.18 mi N of Middleboro
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.410, -84.020

Hail, Clinton

When
July 18, 3:29 PM EST to 3:31 PM EST
Where
Clinton County, 0.87 mi NE of New Vienna
Measured
1 in hail
Reported by
Public
Coordinates
39.330, -83.690

Thunderstorm Wind, Scioto

When
July 18, 4:18 PM EST to 4:20 PM EST
Where
Scioto County, 0.7 mi S of Kennvale
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.640, -83.131

A few trees were downed on Tipton Lane.

Thunderstorm Wind, Brown

When
July 18, 4:20 PM EST to 4:22 PM EST
Where
Brown County, 0.88 mi NW of Ripley
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.740, -83.840

Several trees were downed along U.S. 52 in the Ripley area.

Hail, Warren

When
July 18, 4:25 PM EST to 4:27 PM EST
Where
Warren County, 1.48 mi SSW of Mason
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -84.330

Thunderstorm Wind, Warren

When
July 18, 4:28 PM EST to 4:32 PM EST
Where
Warren County, 0.87 mi SW of Fosters
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.320, -84.260

Several trees and power lines were downed in Deerfield and Hamilton Townships.

Thunderstorm Wind, Scioto

When
July 18, 4:45 PM EST to 4:47 PM EST
Where
Scioto County, 1.45 mi WSW of Junior Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
38.609, -82.823

A few trees were downed along Back Road.

Hail, Adams

When
July 18, 4:46 PM EST to 4:48 PM EST
Where
Adams County, 1.28 mi WSW of West Union
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.790, -83.550

Thunderstorm Wind, Pike

When
July 18, 4:47 PM EST to 4:49 PM EST
Where
Pike County, 1.95 mi ENE of Poplar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
39.064, -83.268

A few trees were downed near the intersection of Grassy Fork Road and Houghland Hill Road.

Thunderstorm Wind, Brown

When
July 18, 5:13 PM EST to 5:15 PM EST
Where
Brown County, 0.98 mi SW of Chasetown
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.159, -83.932

Several trees were downed along U.S. 68 in the Chasetown area.

Thunderstorm Wind, Pike

When
July 18, 5:18 PM EST to 5:20 PM EST
Where
Pike County, 0.11 mi WSW of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.049, -83.052

A few trees were downed along State Route 104 near Jasper.

Thunderstorm Wind, Highland

When
July 18, 5:21 PM EST to 5:23 PM EST
Where
Highland County, 0.27 mi SE of Burford
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
39.077, -83.846

A few large tree limbs were downed in the Buford area.

Thunderstorm Wind, Adams

When
July 18, 5:54 PM EST to 5:56 PM EST
Where
Adams County, 0.87 mi WSW of West Union
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.795, -83.545

Several trees and power lines were downed in the West Union area.

Thunderstorm Wind, Clermont

When
July 18, 6:11 PM EST to 6:13 PM EST
Where
Clermont County, 2.3 mi ESE of Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
38.960, -84.039

A few trees were downed on power lines on Spring Grove Road.

Thunderstorm Wind, Clermont

When
July 18, 6:34 PM EST to 6:36 PM EST
Where
Clermont County, 1.61 mi N of New Richmond
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
38.973, -84.285

A few trees and power lines were downed along Old U.S. 52, between Grays Lane and Birney Lane.

Flash Flood, Clermont

When
July 18, 7:30 PM EST to 8:30 PM EST
Where
Clermont County, 1.45 mi S of Lindale to 1.37 mi NNW of Nicholsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.959, -84.196

Rising water caused the closure of Bethel-New Richmond Road near Hall Road.

Flash Flood, Clermont

When
July 18, 7:30 PM EST to 8:30 PM EST
Where
Clermont County, 0.37 mi W of Mt Olive to 1.11 mi NE of Mt Olive
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
38.880, -84.087

High water along State Route 774 caused a partial washout near Jones Florer Road.

Flash Flood, Brown

When
July 18, 7:30 PM EST to 8:30 PM EST
Where
Brown County, 1.28 mi ESE of Feesburg to 1.03 mi SE of Feesburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
38.870, -83.960

A person was rescued from a vehicle that was stranded in rising water on Eden Road.

Flash Flood, Clermont

When
July 18, 7:30 PM EST to 8:30 PM EST
Where
Clermont County, 2.34 mi SSE of Mt Olive to 2.22 mi SE of Mt Olive
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
38.850, -84.060

A car was stranded in high water at the intersection of Lenroot Road and State Route 756.|The west branch of Bullskin Creek was out of its banks.

Flash Flood, Brown

When
July 18, 7:30 PM EST to 8:30 PM EST
Where
Brown County, 1.77 mi WSW of Freeburg to 1.75 mi WSW of Freeburg
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
38.873, -84.032

A one lane bridge was washed out on Mt Zion Road along the west branch of Bullskin Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116257, 1116261, 1116262, 1116258, 1116265, 1116273, 1116705, 1116706, 1116707, 1116708, 1116710, 1116709, 1116712, 1116721, 1116723, 1116726, 1116711, 1116724, 1116733, 1116735, 1116741, 1116743, 1116746.